Minnesota, 2009

Tornadoes and Flash Flood in Minnesota, June 18 to 19, 2009

June 18 to 19, 2009 · NWS FGF · 21 events in 5 counties and zones

Eastern North Dakota remained in a very weak surface pattern on the 18th, with numerous weak surface lows and boundaries across the midwest. Like the past several days, moisture levels remained very high, with surface dew points in the low to mid 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
$50,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Eastern North Dakota remained in a very weak surface pattern on the 18th, with numerous weak surface lows and boundaries across the midwest. Like the past several days, moisture levels remained very high, with surface dew points in the low to mid 60s. Some morning cloud cover along the North Dakota/South Dakota border lifted north by afternoon, and allowed a period of good heating. Although the upper level winds were fairly light, another in a series of upper level disturbances shifted over the area by mid afternoon. This helped initiate thunderstorm development over southeast North Dakota and west central Minnesota. A cluster of thunderstorms also developed over extreme northeast North Dakota. By late afternoon, a line of thunderstorms raced across the Mooreton (ND) area, through Wahpeton/Breckenridge, and into the Fergus Falls (MN) area. This line of storms brought many reports of strong winds. The weak wind flow and moist atmosphere once again brought heavy rainfall to areas along the Canadian border and areas along and south of Interstate 94.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 18, 9:40 AM CST, 3 hours earlier.

Area forecast discussion, Jun 18, 9:40 AM CST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1040 AM CDT THU JUN 18 2009

.DISCUSSION...
KIND OF A WAIT AND SEE FORECAST FOR TODAY...REALLY NO STRONG
INDICATORS SETTING UP TO HIGHLIGHT ANY ONE AREA WITH BETTER
CHANCES FOR SHOWERS AND TSTMS. CURRENTLY HAVE SOME WEAK SHOWERS
(POSSIBLY A CLAP OF THUNDER) FROM KJMS TO KBWP. THESE HAVE
GENERALLY BEEN WEAKENING AS THEY HAVE BEEN LIFTING TO THE NORTH.
THE THICKER CLOUD COVER ASSOCIATED WITH THIS AREA OF LIGHT RAIN
HAS KEPT THE FOG AROUND AND ALSO KEPT TEMPS FROM RISING AS FAST
THIS MORNING. HOWEVER...JUST TO THE SOUTH OF THE FA...THERE ARE
HARDLY ANY CLOUDS. THEREFORE SD WILL GET A HEAD START ON WARMING
AND BETTER INSTABILITY. LOTS OF MOISTURE OUT THERE TO WORK WITH...
THIS WILL NOT BE A LIMITING FACTOR FOR TSTM DEVELOPMENT IN ANY
AREA. WILL MAINLY BE LOOKING FOR A GOOD SOURCE OF LIFT TO FOCUS
ON TODAY. THE BEST UPPER LEVEL SUPPORT LOOKS TO BE ACROSS OUR
SOUTHERN FA...BUT EVEN MORE SO TO AREAS SOUTH OF THAT. NO REAL
LOW LEVEL JET MAINTAINS ITSELF EITHER DURING THE DAY. THE BEST
850MB THERMAL GRADIENT WILL LIE NEAR THE SFC WARM FRONT DOWN NEAR
KFSD/IOWA BY LATER IN THE DAY. BEST SUPPORT UP IN OUR FA LOOKS TO
BE THE 700MB/500MB SHORT WAVE THAT THE MODELS TRACK INTO THE AREA
BY 00Z FRI. WATER VAPOR IMAGERY SHOWS ONE DISTURBANCE OVER
WESTERN SD THAT WILL NEED TO BE WATCHED THRU THE DAY. ALL
SAID...INHERITED FORECAST IS RIGHT ON TRACK WITH ONLY SOME MINOR
TWEAKS NEEDED. WILL ADJUST CLOUD TRENDS TO MATCH CURRENT
CONDITIONS AND ADD A DEGREE OR TWO TO TEMPS. OTHERWISE...WILL KEEP
THE HIGH CHANCE PCPN FORECAST FOR ALL AREAS WITH THE UNCERTAINTY.
LIKE PREVIOUS FORECAST...UNSURE ON THE SEVERE POTENTIAL AT THIS
POINT (AND FOR WHERE) AND WILL LEAVE IT OUT AS WELL.

&&

.AVIATION...

FOG IS A LITTLE SLOW TO DISSIPATE IN AREAS THAT HAVE THICKER
CLOUDS THIS MORNING...WHICH IS BASICALLY RIGHT ALONG THE
INTERSTATE 94 IN ND/HIGHWAY 10 CORRIDOR IN MN (AFFECTING KFAR AND
KBJI THE MOST). HOWEVER...THESE AREAS SHOULD CONTINUE TO IMPROVE
TOO. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AT ALL
TAF SITES TODAY AS A WEATHER DISTURBANCE MOVES ACROSS THE NORTHERN
PLAINS. CERTAINTY NOT GREATER THAN 50 PERCENT TO VALIDATE THE USE
OF TEMPO GROUPS...SO WILL COVER PRECIPITATION THREAT IN 12 UTC TAF
ISSUANCE WITH CB QUALIFIER FOR THE AFTERNOON HOURS. LIGHT SOUTH-
SOUTHEAST WIND WILL PERSIST.

&&

.PREV DISCUSSION... /ISSUED 524 AM CDT THU JUN 18 2009/

UPDATE...

DENSE FOG (1-3 SM) HAS BECOME MORE WIDESPREAD THAN PREVIOUSLY
ANTICIPATED AS CLOUD COVER THINS ALLOWING FOR MAXIMUM NOCTURNAL
COOLING. SOME SPOTS STILL REPORTING VISIBILITY TO 1/4 MILE...
INCLUDING GFK AND TVF. UPDATED GRIDS TO ADD AREAS OF FOG ALONG AND
EAST OF THE RED RIVER VALLEY THROUGH 14 UTC. FOG STILL EXPECTED TO
DIMINISH AFTER SUNRISE.

PREV DISCUSSION... /ISSUED 352 AM CDT THU JUN 18 2009/

DISCUSSION...

PRIMARY FORECAST CHALLENGES INCLUDE RAIN/THUNDERSTORM CHANCES AND
POSSIBLE HEAVY RAIN/SEVERE STORMS LATER THIS AFTERNOON. GFS/NAM
IN GOOD AGREEMENT...BUT WILL LEAN TOWARDS NAM SOLUTION FOR
FORECAST DETAILS GIVEN RECENT BETTER OVERALL PERFORMANCE.

EARLY THIS MORNING...A WEAK LINE OF THUNDERSTORMS HAS DEVELOPED
ALONG A LINE FROM CANDO TO DEVILS LAKE TO TOLNA IN ASSOCIATION
WITH A WEAK UPPER LEVEL WAVE. THESE STORMS ARE CRAWLING TO THE
EAST...BUT THE NUMBER OF LIGHTNING STRIKES HAS DECREASED MARKEDLY
THE PAST HOUR. AM THINKING CONVECTION WILL CONTINUE TO LIMP
EASTWARD THIS MORNING AND WEAKEN AS WAVE EXITS NORTH INTO CANADA
GIVEN CURRENT WATER VAPOR LOOP TRENDS.

ALSO EARLY THIS MORNING...AREAS WITH LITTLE CLOUD COVER ARE SEEING
DENSE FOG WITH VISIBILITIES DOWN TO 1/4 OF A MILE AT GFK AND TVF.
WITH SUNRISE AROUND 530 AM...STRONG JUNE SOLAR SHOULD QUICKLY
BURN OFF FOG. AS SUCH...WILL NOT MENTION IN GRIDS BUT THERE COULD
STILL BE AREAS OF PATCHY DENSE FOG THROUGH 8 AM...ESPECIALLY
ACROSS THE NORTHERN RED RIVER VALLEY.

GFS/NAM BRING NEXT SHORT WAVE FROM WYOMING ACROSS NORTHWEST SOUTH
DAKOTA THIS MORNING AND INTO SOUTH-CENTRAL NORTH DAKOTA LATER THIS
AFTERNOON. WITH NO DISCERNIBLE LOW-LEVEL JET OR NEAR SURFACE
CONVERGENT BOUNDARIES...THIS FEATURE WILL BE THE PRIMARY FOCUS FOR
THUNDERSTORM DEVELOPMENT TODAY. 00 UTC NAM SHOWS 2000 TO 2500 J/KG
OF 0-1 KM MOST UNSTABLE CAPE ACROSS EASTERN NORTH DAKOTA THIS
AFTERNOON WITH LITTLE TO NO CAP. HOWEVER...0-6 KM BULK SHEAR IS
ONLY A MEASLY 5-15 KTS WITH 300 HPA JET FARTHER SOUTH ACROSS
CENTRAL PLAINS. WITH PWATS AROUND 1.25 INCHES AND SLOW STORM
MOTION...AM THINKING PRIMARY THREAT WILL BE HEAVY RAIN. HOWEVER...
ISOLATED STORMS MAY STILL PRODUCE LARGE HAIL. WILL MENTION HEAVY
RAIN IN THE GRIDS ACROSS SOUTHEAST NORTH DAKOTA AND ADJACENT AREAS
OF WEST-CENTRAL MINNESOTA...BUT HOLD OFF ON SEVERE WORDING AS
COVERAGE SHOULD BE LIMITED. IN GENERAL...EXPECT TO SEE SCATTERED
SHOWERS AND THUNDERSTORMS MOVE FROM WEST TO EAST COINCIDENT WITH
UPPER LEVEL WAVE THIS AFTERNOON INTO THIS EVENING.

CHANCE POPS CONTINUE THROUGH FRIDAY AS ONE MORE SHORT WAVE MOVES
THROUGH THE REGION IN SOUTHWEST FLOW ALOFT. HOWEVER...EXPECT A
RETURN TO DRY SUNNY WEATHER SATURDAY AND MUCH OF SUNDAY AS 500 HPA
RIDGE AXIS MOVES OVERHEAD. 850 HPA TEMPERATURES FROM +16 TO +18 C
SHOULD RESULT IN DAYTIME HIGHS AT THE SURFACE IN THE LOW TO MID 80S.
NIGHTS WILL BE PLEASANT WITH TEMPERATURES IN THE UPPER 50S TO LOW
60S.

THE THREAT FOR SHOWERS AND THUNDERSTORMS RETURNS SUNDAY NIGHT INTO
EARLY NEXT WEEK AS FLOW ALOFT TURNS SOUTHWESTERLY ONCE AGAIN AND
THE NEXT PARADE OF SHORT WAVES MOVES THROUGH THE REGION.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON
Hazardous weather outlook, Jun 18, 3:57 AM CST, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
457 AM CDT THU JUN 18 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191000-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
457 AM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CONTAINING HEAVY RAIN ARE POSSIBLE IN SOUTHEAST
NORTH DAKOTA INTO WEST CENTRAL MINNESOTA TODAY AND TONIGHT.
ADDITIONAL HEAVY RAIN MAY AGGRAVATE ONGOING FLOODING ALONG THE
WILD RICE RIVER AT ABERCROMBIE...THE RED RIVER AT FARGO...AND THE
SOUTH BRANCH BUFFALO RIVER AT SABIN. THERE IS ALSO A SLIGHT RISK
FOR SEVERE STORMS THIS AFTERNOON THROUGH TONIGHT...WITH LARGE HAIL
THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN
FRIDAY. THE PRIMARY THREATS WILL BE HEAVY RAIN AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

ROGERS/DK

The radar

The Fargo/Grand Forks radar (KMVX), 203 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 hail, 3 funnel cloud, 2 tornado, 1 flash flood. Local standard time, as filed.

Hail, Otter Tail

When
June 18, 12:40 PM CST
Where
Otter Tail County, 4.31 mi W of Urbank
Measured
2.5 in hail
Reported by
Public
Coordinates
46.130, -95.610

Significant tree damage was reported.

Funnel Cloud, Roseau

When
June 18, 4:45 PM CST
Where
Roseau County, 8.63 mi SSW of Swift
Reported by
Trained Spotter
Coordinates
48.760, -95.320

A funnel cloud was reported south of Warroad.

Thunderstorm Wind, Wilkin

When
June 18, 5:10 PM CST
Where
Wilkin County, 2.52 mi NE of Everdell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.300, -96.390

A gustnado was observed in the thunderstorm outflow well ahead of an approaching shelf cloud.

Thunderstorm Wind, Wilkin

When
June 18, 5:15 PM CST
Where
Wilkin County, 4.15 mi N of Breckenridge
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.330, -96.580

Several large four to six inch diameter tree branches were blown down.

Thunderstorm Wind, Wilkin

When
June 18, 5:29 PM CST
Where
Wilkin County, 3.43 mi WSW of Tenney
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.040, -96.520

The wind gust was measured at the MNDOT RWIS site near Tenney on highway 75.

Thunderstorm Wind, Otter Tail

When
June 18, 5:45 PM CST
Where
Otter Tail County, 3.49 mi S of (Ffm)fergus Falls Ar
Measured
69 kt (79 mph) measured gust
Reported by
Storm Chaser
Coordinates
46.230, -96.140

The wind gust was measured by a storm chaser.

Thunderstorm Wind, Otter Tail

When
June 18, 5:48 PM CST
Where
Otter Tail County, 0.84 mi NW of Carlisle
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.380, -96.190

Two semi trucks were blown over on Interstate 94 between the Rothsay and Fergus Falls exits.

Thunderstorm Wind, Otter Tail

When
June 18, 5:50 PM CST
Where
Otter Tail County, Fergus Falls
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
46.280, -96.070

Several trees were blown over in town.

Tornado, Otter Tail

When
June 18, 5:50 PM CST to 5:57 PM CST
Where
Otter Tail County, 0.84 mi NW of Carlisle to 1 mi NW of Elizabeth
Rating
EF0
Path length
3 mi
Path width
75 yd
Reported by
Law Enforcement
Coordinates
46.380, -96.190

Peak winds were estimated at 80 mph.

Thunderstorm Wind, Otter Tail

When
June 18, 5:55 PM CST
Where
Otter Tail County, Fergus Falls
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
46.280, -96.070

A semi tractor and trailer were blown off Interstate 94 near the Dalton exit.

Thunderstorm Wind, Otter Tail

When
June 18, 6:00 PM CST
Where
Otter Tail County, 0.96 mi W of Dalton
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
46.170, -95.920

Several large four to six inch diameter tree branches were blown down around town.

Hail, Grant

When
June 18, 6:10 PM CST
Where
Grant County, 5.54 mi NE of Herman Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
45.900, -96.080

Tornado, Otter Tail

When
June 18, 6:15 PM CST to 6:17 PM CST
Where
Otter Tail County, Dent to 0.95 mi E of Dent
Rating
EF1
Path length
1 mi
Path width
150 yd
Reported by
Public
Coordinates
46.550, -95.720

A tornado touched down briefly near Dent, knocking down several large trees and riping the roof off the dugout at the baseball field. The tornado tracked for about a mile and peak winds were estimated at 90 mph. Downburst winds produced additional wind damage around the Big McDonald and Star Lake areas.

Hail, Grant

When
June 18, 6:20 PM CST
Where
Grant County, 0.69 mi N of Elbow Lake
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.010, -95.980

Funnel Cloud, Otter Tail

When
June 18, 6:30 PM CST
Where
Otter Tail County, 2.51 mi NE of Luce
Reported by
Fire Department/Rescue
Coordinates
46.700, -95.620

A persistent wall cloud with a weak funnel was noted.

Funnel Cloud, Otter Tail

When
June 18, 6:43 PM CST
Where
Otter Tail County, 2.02 mi ENE of Richdale
Reported by
Trained Spotter
Coordinates
46.560, -95.430

A funnel cloud was viewed over Big Pine Lake moving east.

Thunderstorm Wind, Otter Tail

When
June 18, 6:50 PM CST
Where
Otter Tail County, 0.69 mi S of Deer Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.390, -95.320

Several four to six inch diameter tree branches were blown down around town.

Thunderstorm Wind, Otter Tail

When
June 18, 6:50 PM CST
Where
Otter Tail County, 1 mi N of Deer Creek
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.414, -95.320

A large tree was blown down a mile north of Deer Creek.

Thunderstorm Wind, Wadena

When
June 18, 7:02 PM CST to 7:07 PM CST
Where
Wadena County, 3.45 mi S of Wadena Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.400, -95.100

Several six to eight inch diameter tree branches were blown down.

Thunderstorm Wind, Wadena

When
June 18, 7:10 PM CST
Where
Wadena County, 0.84 mi NW of Nimrod
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.640, -94.880

Several four to six inch diameter tree branches were blown down.

Flash Flood, Wilkin

When
June 18, 7:57 PM CST to June 19, 8:30 AM CST
Where
Wilkin County, 1.68 mi NE of Mc Cauleyville to 4.2 mi SSE of Kent
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
46.470, -96.700

Several fields and farm access roads were flooded in McCauleyville and Nordick townships. The U.S. Highway 75 bridge over Whiskey Creek closed with water running level with the bridge deck. The highway was also closed at the railroad bridge underpass due to long term flooding issues.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyThe tornado archive for Minnesota, 2009Warnings in Minnesota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166028, 166029, 166751, 166752, 166754, 166031, 166755, 166756, 178183, 166032, 166759, 166030, 166762, 166765, 166763, 166767, 166768, 166770, 166769, 166771, 166772.